Alert archive / Louisiana / Gale Warnings in 2020

Gale Warning 2, NWS Lake Charles, LA

February 26, 2020

NWS Lake Charles, LA issued this gale warning at Feb 26, 2020, 9:36 AM CST. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 26, 2020, 9:36 AM CST (15:36 UTC)
Expired
Feb 26, 2020, 12:00 PM CST
In force
2 hr
Issued by
NWS Lake Charles, LA

The text

As transmitted.

478 
WHUS74 KLCH 261536
MWWLCH

URGENT - MARINE WEATHER MESSAGE
National Weather Service Lake Charles LA
936 AM CST Wed Feb 26 2020

GMZ435-270000-
/O.CAN.KLCH.SC.Y.0014.000000T0000Z-200227T0600Z/
/O.NEW.KLCH.SC.Y.0015.200226T1600Z-200227T0600Z/
Vermilion Bay-
936 AM CST Wed Feb 26 2020

...SMALL CRAFT ADVISORY IN EFFECT UNTIL MIDNIGHT CST TONIGHT...

* WHAT...For the Small Craft Advisory, northwest winds 20 kts with
  gusts up to 30 kt and lakes and bays very rough. 

* WHERE...Vermilion Bay.

* WHEN...Until midnight CST tonight.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

GMZ450-452-455-470-472-475-270000-
/O.UPG.KLCH.SC.Y.0014.000000T0000Z-200227T0600Z/
/O.NEW.KLCH.GL.W.0002.200226T1536Z-200226T1800Z/
/O.NEW.KLCH.SC.Y.0015.200226T1800Z-200227T0600Z/
Coastal waters from Cameron LA to High Island TX out 20 NM-
Coastal waters from Intracoastal City to Cameron LA out 20 NM-
Coastal waters from Lower Atchafalaya River to Intracoastal City
LA out 20 NM-
Waters from Cameron LA to High Island TX from 20 to 60 NM-
Waters from Intracoastal City to Cameron LA from 20 to 60 NM-
Waters from Lower Atchafalaya River to Intracoastal City LA from
20 to 60 NM-
936 AM CST Wed Feb 26 2020

...GALE WARNING IN EFFECT UNTIL NOON CST TODAY...
...SMALL CRAFT ADVISORY IN EFFECT UNTIL MIDNIGHT CST TONIGHT...

* WHAT...For the Gale Warning, northwest winds 20 to 25 kt with 
  gusts up to 35 kt and seas 5 to 8 feet. For the Small Craft 
  Advisory, north winds 20 to 25 kt with gusts up to 35 kt and 
  seas 5 to 8 feet expected.

* WHERE...Portions of the Gulf of Mexico. 

* WHEN...For the Gale Warning, until noon CST today. For the 
  Small Craft Advisory, until midnight CST tonight.

* IMPACTS...Strong winds will cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

GMZ430-432-270000-
/O.NEW.KLCH.SC.Y.0015.200226T1600Z-200227T0600Z/
Sabine Lake-Calcasieu Lake-
936 AM CST Wed Feb 26 2020

...SMALL CRAFT ADVISORY IN EFFECT UNTIL MIDNIGHT CST TONIGHT...

* WHAT...For the Small Craft Advisory, northwest winds 20 kts with
  gusts up to 30 kt and lakes and bays very rough. 

* WHERE...Sabine Lake and Calcasieu Lake.

* WHEN...Until midnight CST tonight.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

What forecasters said that day

The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this gale warning went out at Feb 26, 5:31 AM CST, 4 hours 5 minutes earlier.

Area forecast discussion, Feb 26, 5:31 AM CST, 4 hours 5 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
531 AM CST Wed Feb 26 2020

.DISCUSSION...
For the 26/12Z TAF Issuance.

&&

.AVIATION...
Cold front has moved through the terminals with mainly high level
clouds remaining, with some sprinkles possible over KLFT/KARA for
the next couple of hours. Some cold air advection strato-cu clouds over
northeast Texas may make it into KAEX through early afternoon,
however ceilings should remain at VFR levels. Main story could be
the wind as pressure gradient with high pressure building in will
produce blustery winds from the north until sunset.

Rua

&&

.PREV DISCUSSION... /issued 411 AM CST Wed Feb 26 2020/

DISCUSSION...

Short Term [Today and Tonight]

This morning's surface analysis indicates that the reinforcing
cold front extends through Lower St. Martin and St. Mary Parishes
and extends southwestward into the Gulf of Mexico. Regional radar
shows areas of very light overrunning precipitation progressing
northeastward behind the cold front. This is expected to continue
as the front continues to progress to the south-southeast through
mid-morning. Any precipitation that does reach the surface is
expected to be very light with rainfall totals of less than a
tenth of an inch.

The surface pressure gradient between the cold front and the high
pressure behind it will result in elevated winds from mid-morning
through the early evening hours. Based on forecast wind speeds and
gusts, a Wind Advisory has been issued for areas along and south
of Interstate 10 from 9 AM through 6 PM. These northwesterly winds
will also advect colder air into the region and result in highs
only reaching the low to mid 50s despite clearing skies.

Winds will begin to relax late this evening and this in
combination with clear skies will support radiative cooling. As a
result, temperatures are expected to fall into the upper 20s to
mid 30s across the CWA tonight. This will likely result in
widespread frost for areas north of Interstate 10 with frost
becoming patchy near the coast.

Long Term [Thursday through Monday]

A series of shortwaves digging south out of Canada will maintain
northwesterly flow over the region through the long term period.
This will result in surface high pressure remaining centered over
the CWA through Saturday. The surface high will contribute to dry
conditions and temperatures steadily warming into the weekend.

The surface high pressure will slowly slide east of the area late
in the weekend. This will allow for return flow to develop and
advected greater deep layer moisture back into the region. As a
result, rain chances will return by early next week as warm air
advection becomes established ahead of the next upper level trough
which will approach the Mississippi River Valley on Tuesday.

MARINE...

Strong offshore winds will continue through today due to a strong
pressure gradient in place over the coastal waters. So far this
morning, observed winds and gusts have fallen with Small Craft
Advisory Criteria even at the elevated sites. Meanwhile, the
observed gusts have been below model guidance for early this
morning. The 00Z HREF guidance did show an increased chance
(around 30 percent) of winds in excess of 30 knots beyond 20 NM
but the 50 percent chances or greater still remain beyond 60 NM.
Therefore, it is still believed that gale force gusts will be
possible today but should not be frequent enough to warrant an
upgrade to a Gale Warning. However, conditions will continue be
monitored through the day to see if the stronger gusts do become
frequent.

The pressure gradient will result in elevated winds and seas
continuing through tonight. The Small Craft Advisory currently in
effect through midnight will need to be extended at least into
early Thursday morning. The pressure gradient will begin to
decrease as high pressure builds over the coastal waters on
Thursday. This will result in winds and seas decreasing by
Thursday afternoon. Light to moderate west to southwest winds can
be expected through the end of the week as the high becomes
centered along the Texas coast.

&&

.PRELIMINARY POINT TEMPS/POPS...
AEX  52  29  54  33 /  10   0   0   0
LCH  55  33  55  37 /  10   0   0   0
LFT  55  33  54  37 /  10   0   0   0
BPT  56  34  55  39 /   0   0   0   0

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...Wind Advisory from 9 AM this morning to 6 PM CST this evening
     for LAZ041>045-052>055-073-074.

TX...Wind Advisory from 9 AM this morning to 6 PM CST this evening
     for TXZ215-216.

GM...Small Craft Advisory until midnight CST tonight for GMZ435-450-
     452-455-470-472-475.

     Small Craft Exercise Caution through this evening for GMZ430-432.

&&

AVIATION...07
Hazardous weather outlook, Feb 26, 4:19 AM CST, 5 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Lake Charles LA
419 AM CST Wed Feb 26 2020

LAZ027>033-TXZ180-201-259>262-271030-
Vernon-Rapides-Avoyelles-Beauregard-Allen-Evangeline-St. Landry-
Tyler-Hardin-Northern Jasper-Northern Newton-Southern Jasper-
Southern Newton-
419 AM CST Wed Feb 26 2020

This Hazardous Weather Outlook is for central Louisiana, southwest
Louisiana, west central Louisiana and southeast Texas.

.DAY ONE...Today and tonight.

A light freeze and widespread frost are expected tonight into early
Thursday morning.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LAZ041>045-052>055-073-074-TXZ215-216-271030-
Calcasieu-Jefferson Davis-Acadia-Lafayette-Upper St. Martin-
Vermilion-Iberia-St. Mary-Lower St. Martin-West Cameron-East Cameron-
Jefferson-Orange-
419 AM CST Wed Feb 26 2020

This Hazardous Weather Outlook is for south central Louisiana,
southwest Louisiana and southeast Texas.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

A light freeze and areas of frost will be possible tonight into early
Thursday morning.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

GMZ435-450-452-455-470-472-475-271030-
Vermilion Bay-
Coastal waters from Cameron LA to High Island TX out 20 NM-
Coastal waters from Intracoastal City to Cameron LA out 20 NM-
Coastal waters from Lower Atchafalaya River to Intracoastal City LA
out 20 NM-Waters from Cameron LA to High Island TX from 20 to 60 NM-
Waters from Intracoastal City to Cameron LA from 20 to 60 NM-
Waters from Lower Atchafalaya River to Intracoastal City LA from
20 to 60 NM-
419 AM CST Wed Feb 26 2020

This Hazardous Weather Outlook is for the Gulf of Mexico and the
coastal lakes and bays of the Gulf of Mexico.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Small Craft Advisory.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Winds and seas will increase on Monday and Tuesday ahead of the next
approaching upper level system.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

GMZ430-432-271030-
Sabine Lake-Calcasieu Lake-
419 AM CST Wed Feb 26 2020

This Hazardous Weather Outlook is for the coastal lakes of the Gulf
of Mexico.

.DAY ONE...Today and tonight.

Strong winds and rough waters are expected through late this evening.
Small craft should exercise caution if navigating.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 26, 3:13 AM CSTWind AdvisoryLCHCameron, Lafayette, Saint Martin16 hr
Feb 26, 9:36 AM CSTSmall Craft AdvisoryLCH18 hr

Nearby

Gale Warnings in Louisiana, 2020Every gale warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.